Nebraska, 2022

Flash Flooding in Nebraska, June 5, 2022

June 5, 2022 · NWS OAX · 5 events in 1 county or zone

A brief intense storm moved over Omaha and dropped about 2 inches of rain in under an hour leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A brief intense storm moved over Omaha and dropped about 2 inches of rain in under an hour leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 1:59 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 5, 1:59 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
259 PM CDT Sun Jun 5 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 255 PM CDT Sun Jun 5 2022

Today and Tonight...

Stubborn patchy dense fog lingered over northeast Nebraska through
the morning, dropping visibilities to a quarter of a mile or less,
from Norfolk through Wayne. A weakening MCS drifted out of north-
central NE/southern South Dakota and into northeast Nebraska this
morning, which appeared to help to finally clear up some of the
fog.

Meanwhile, around 1000 J/kg of instability and steepening lapse
rates over central Nebraska allowed a few storms to pop late this
morning. While one or two of these initial cells has shown promise
in being capable of producing a bit of hail and some gusty winds,
they have generally fallen apart as they approach the OAX CWA.

This evening, additional showers and thunderstorms are expected to
develop even farther to our west, over central Nebraska, along a
stalled boundary that has set up over the region. Steep mid-level
lapse rates, 30 kts of bulk shear, and a surge of moisture returning
to central Nebraska will bring a better shot for severe weather this
evening, from around 6 PM through midnight. One caveat here would be
if morning convection leaves behind an overworked atmosphere, which
would be inhospitable for severe updrafts. In this scenario, the
better chance for stronger storms would be mainly south of the
Platte River, in areas unaffected by earlier convection. A few runs
of the HRRR also hint at another line of convection developing over
northeast Nebraska, along the stationary boundary.  If the
atmosphere has time to recover, these too could produce gusty winds
and hail.

Monday and Beyond...

A few spotty showers and thunderstorms look possible, Monday, however
no severe weather is expected at this time.  Highs will top out in
the 70s each day, with periodic chances for precipitation. The next
chance for severe weather looks to arrive Thursday, when an MCS
could develop and pass through the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1225 PM CDT Sun Jun 5 2022

A few showers and perhaps a thunderstorm will make it through
Norfolk this afternoon. Another round of stronger storms will be
possible around 00Z this evening. There remains quite a bit of
uncertainty as to where and when storms might develop. Best guess
right now is that they will be at KOFK by 00Z, KOMA by 01Z, and
KLNK closer to 02Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Jun 5, 2:17 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
317 PM CDT Sun Jun 5 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
317 PM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe storms will be possible this evening with large hail and
damaging winds the primary threats, especially across southeast
Nebraska.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Periodic thunderstorm chances will persist between Monday and
Friday of next week. At this time the best chance for severe
storms appears to be Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
June 5, 3:46 PM CST
Where
Douglas County, 5.76 mi W of Omaha Millard Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
41.190, -96.230

Public reported flooding via mPing.

Flash Flood, Douglas

When
June 5, 4:11 PM CST
Where
Douglas County, 1.48 mi SSW of Dundee to 1.52 mi SSW of Dundee
Cause
Heavy Rain
Reported by
Public
Coordinates
41.260, -96.030

Public reported water across the road at 78th and Dodge.

Flash Flood, Douglas

When
June 5, 4:13 PM CST
Where
Douglas County, 0.86 mi NE of Millard to 0.82 mi NE of Millard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.230, -96.110

Law enforcement reported a swift water rescue of an occupied vehicle.

Flash Flood, Douglas

When
June 5, 4:18 PM CST
Where
Douglas County, 1.39 mi NE of Millard to 1.45 mi NE of Millard
Cause
Heavy Rain
Reported by
Public
Coordinates
41.234, -96.101

Public reported 3 inches of water at 120th and Center Street.

Flash Flood, Douglas

When
June 5, 4:21 PM CST
Where
Douglas County, 1.27 mi SE of Omaha to 1.34 mi SE of Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.258, -95.981

Public reported water across the road at Saddle Creek and Farnam. Manhole covers were off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035017, 1035018, 1035019, 1035020, 1035021.